why do vitamins make me throw up
Taking vitamins may seem like a way to ensure your good health, but in some cases this can backfire. It's possible to get too much of a good thing, and this can lead to nausea. Some vitamins are more likely to cause nausea than others, but taking certain steps can help limit this side effect. Multivitamins can sometimes cause nausea shortly after you take them, especially if they contain the mineral iron or if you take other vitamin supplements along with your multivitamin. Iron in supplements can cause nausea, diarrhea and stomach cramps in some people, and taking multiple supplements increases the risk of getting too much of a single vitamin.
This is particularly the case with the fat-soluble vitamins -- A, D, E and K -- because they're stored in the body and can thus accumulate to unsafe levels and cause adverse effects, including nausea. Taking too much vitamin A may cause loss of appetite, nausea, headache and dry, itchy skin. Choosing a supplement that has most of the vitamin A in the form of beta carotene can limit the risk of vitamin A toxicity. Toxicities typically develop over time, but taking mega-doses that are higher than the tolerable upper intake level could cause more immediate symptoms.
For vitamin A, this would require a dose of more than 3,000 micrograms per day for adults. Likewise, high amounts of vitamin D can cause side effects, including diarrhea, vomiting, tiredness, itchy skin and bone pain. Check with your doctor to determine an appropriate dose if you decide to take vitamin D supplements, and don't go over the tolerable upper intake level for adults of 4,000 international units per day. Side effects from taking large amounts of vitamin E aren't common, but when they do occur, they include diarrhea, fatigue, muscle weakness and nausea.
Vitamin E supplements can also thin your blood and increase the risk of excessive bleeding. The tolerable upper intake level of vitamin E is 1,000 milligrams per day for adults. Water-soluble vitamins, like the B vitamins and vitamin C, aren't as likely as fat-soluble vitamins to cause adverse effects, such as nausea, because any extra you consume is usually just excreted in your urine. Taking very large amounts of more than 2,000 milligrams of vitamin C at one time can have a laxative effect, however, causing an upset stomach, gas and diarrhea. To avoid nausea from vitamin toxicity, don't take vitamins in doses of more than the recommended daily allowance.
Make sure you take into consideration vitamins you get from fortified foods as well as those from supplements. In the case of multivitamins, taking your vitamin with a small amount of food, taking your vitamin at night instead of in the morning or splitting your vitamin in two and taking half in the morning and half at night can help limit nausea.
I've never been able to take any adult formula multi-vitamins, with or without iron. I thought it was the iron, too, but after giving birth I took two 325mg ferrous sulfate pills everyday (on the advice of my OB) and was never even slightly nauseated by them (and that is a lot of iron! ).
Children's chewables are what I take now. I've taken Costco and Target generics, and Flintstone's brand name ones and no problems! I have NO idea what element is making me sick, but maybe just the slightly smaller doses are OK with my stomach, and you're still getting plenty of vitamins. I also had no probs when I took one chewable in the AM and one in the PM, again per the OB (so I would get the full dose of folic acid). posted by at on June 30, 2008
- Autor: AntonyAyres7
- Comments: 0
- Views: 0